Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 173, NWS Louisville, KY

August 8, 2000Boyle County, Mercer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 8, 2000, 3:51 PM EDT for Boyle County, Mercer County, Kentucky. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2000, 3:51 PM EDT (19:51 UTC)
Expired
Aug 8, 2000, 4:15 PM EDT
In force
24 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Boyle County, KY, Mercer County, KY

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:00 PM EDTThunderstorm Wind 60 ENevada, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 081952
SVRSDF
KYC021-167-082015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOYLE COUNTY IN EAST CENTRAL KENTUCKY
  SOUTHERN MERCER COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 415 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEVADA...OR ABOUT 35 MILES SOUTHWEST OF
  LEXINGTON...MOVING EAST AT 25 TO 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURGIN AROUND 405 PM EDT
  NEEDMORE AROUND 355 PM EDT

HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:10 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 8, 3:10 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT TUE AUG 8 2000

MESO BNDRY ACRS S-CNTRL INDIANA HAS FINALLY BROKEN DOWN ... AS SHWRS/
TSTMS NOW DRIFTG SEWD INTO UNSTABLE AIRMASS ACRS CNTRL KY.  THIS SHUD
BE THE TREND THIS EVNG...WITH MORE TSTMS DVLPG FURTHER S...WHERE LI'S
RUNNING -8 TO -9 AND CAPES 3-4K J/KG.

MEANWHILE...VEERING H85 LLJ SHUD HELP PROMOTE MORE TSTMS UPSTREAM LTR
...WHICH WILL ROLL INTO SRN IND/ NRN KY SOMETIME AFTER MIDNIGHT.
HVY  RAIN HAS FALLEN LAST 2 DAYS IN S-CNTRL IND...AND WITH FFG GUIDE
VALUES VERY LOW...WE WILL CONTINUE THE FFA TNGT WITH THE EMPHASIS ON
LTR TNGT.

OTHERWISE...SERIES OF S/W'S (AND INDUCED CONVECTIVE COMPLEXES) WILL
ROLL NEAR OR THRU OUR FA WED AND WED NITE. THIS WILL KEEP UNSETTLED
WX CONDS GOING THAT PD.

CDFNT STILL NORTH OF THE OHIO RVR ON THU...COMBINED WITH EXTREME
INSTABILITY...IS EXPECTED TO GENERATE MORE SCT STORMS ON THU.

AGAIN MAX TEMPS HIGHLY DEPENDENT ON CLD COVER AND AGAIN SHAVED TEMPS
IN THE NORTH FOR WED.

.SDF...FLASH FLOOD WATCH TNGT S-CNTRL INDIANA AND TRIMBLE COUNTY IN
KENTUCKY

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:18 PM EDTSevere Thunderstorm WarningLMKNelson27 min
Aug 8, 3:56 PM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas34 min
Aug 8, 4:12 PM EDTSevere Thunderstorm WarningLMKJessamine18 min
Aug 8, 4:24 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Lincoln36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.